How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14883
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog was prescribed 4 mg of Medrol and probiotic ointment

Customer Question

My dog was prescribed 4 mg of Medrol and probiotic ointment for a middle ear infection. It seem the first dose the next morning after his vet appt and injection of Medrol made him groggy and he slept for most of the day. He had more energy towards end of day and appeared to show improvement. The second dose was in the evening. He appeared to be anxious, dizzy and breathing faster. He looked uncomfortable. It is the next morning and he appears to be lethargic and is sleeping (breathing appears to be at a more normal rate) feel that I should disc-online this medication. I called the vet office and spoke with the tech who asked the vet. He said that the dose can be decreased, but he should continue on the medrol to fully recover. I need a second opinion as I feel bad continuing a med that seems to be incomfortable for my pet, but I want him to fully recover. Please help!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Max is having unwanted side effects from Medrol and I understand that you are concerned about continuing the medication given the side effects.
Steroids, especially if they were given at relatively high doses should not be abruptly withdrawn. When we give steroids that suppresses the body's own production and if we stop them abruptly the pup can crash due to the lack of endogenous (made by the body itself) steroids. It sounds like your fellow has a condition that needs their anti-inflammatory effect as well.
I do think that his dose can be cut by half and he may be able to be weaned a bit quicker given his exaggerated response to the drug.
Short term side effects that we can see with steroid use include lethargy, increase in appetite and water consumption and subsequently increased urination, panting, and in some dogs increased anxiousness.
In general we see less side effects with Medrol compared other forms of prednisone, and duration of action is longer so we need to give it less frequently.
I would try a lower dose for a few days and if he is still having side effects cut the dose further, but this really isn't a drug we want to stop abruptly.
Please let me know if you have any further questions.
Expert:  Dr. Kara replied 1 year ago.
Hi Julie,

I'm just following up on our conversation about Max. How is everything going?

Dr. Kara